Hail, De Kalb
- When
- May 21, 6:01 PM CST to 6:06 PM CST
- Where
- De Kalb County, Sycamore
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.983, -88.683
9 hail, 4 thunderstorm wind, 2 flash flood, 1 flood, 1 seiche, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 5:40 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
640 PM CDT FRI MAY 21 2004
.DISCUSSION FOR AFTERNOON ZONES/GRIDS:
OUTFLOW BOUNDARY FROM MORNING CONVECTION HAS PROGRESSED AS FAR AS
SOUTHERN CWA WITH SURFACE BASED INSTABILITY BEING SHUT OFF. SPC
MESOANALYSIS PAGE SHOWING MUCAPE ON ORDER OF 1500 J/KG WITH 850 HPA
BASED PARCEL. SHORT WAVE CURRENTLY MOVING THROUGH SOUTHWEST IOWA
WILL LIFT NORTHEAST INTO NW IL/SW WI LATER THIS EVENING. MID LEVEL
SPEED MAX ON ORDER OF 45-50 KNOTS HAS ALSO EJECTED NORTHWARD INTO
NRN IL AHEAD OF THIS FEATURE SETTING UP A GOOD DEEP LAYER SHEAR
PROFILE. RUC/MESOETA PROGGING GOOD LOW LEVEL THETA-E ADVECTION
ACROSS NRN IA/SE MIN ABOVE SHALLOW CONVECTIVE OUTFLOW LATE THIS
AFTERNOON INTO THIS EVENING WITH THIS AXIS SHIFTING SOUTHEAST INTO
CWA AFTER 00Z. WITH MAIN LOW LEVEL BAROCLINIC ZONE FOCUSING ACROSS
SOUTHERN/CENTRAL WISCONSIN THIS EVENING...BETTER CONVECTIVE COVERAGE
SHOULD REMAIN NORTH OF CWA BUT WILL CARRY HIGH END CHANCE POPS FOR
TSRA ACROSS NORTHERN TIER OF CWA GIVEN THIS ELEVATED
FORCING/INSTABILITY. GIVEN DEEP LAYER SHEAR AND INSTABILITY COULD
STILL SEE SEVERE THREAT ACROSS MAINLY NORTHERN CWA THIS EVENING.
WILL ISSUE FLOOD WATCH GENERALLY NORTH OF INTERSTATE 88 TO COVER
POSSIBILITY OF HEAVY RAIN GIVEN SIGNIFICANT ONGOING HYDRO PROBLEMS
ALREADY OCCURRING ACROSS THIS AREA.
WILL FOCUS CHANCE POPS ACROSS NORTHERN PORTION OF CWA ON SATURDAY
MORNING WITH POSSIBLE REPEAT PERFORMANCE OF MCS CLIPPING NORTHERN
CWA DURING THE MORNING HOURS. DID BACK PEDDLE ON HIGHS A BIT FOR
SATURDAY GIVEN POSSIBILITY OF CONVECTIVE OUTFLOW WITH OVERNIGHT MCS
TO THE NORTH. REMAINDER OF WEEKEND CONTINUES TO LOOK VERY ACTIVE
WITH GOOD MID LEVEL FORCING ACROSS THE PLAINS GRADUALLY WORKING INTO
THE GREAT LAKES LATE SATURDAY INTO SUNDAY. GOOD SHEAR PROFILES AND
PLENTY OF LOW LEVEL MOISTURE WILL KEEP SEVERE THREAT GOING INTO
SUNDAY AFTERNOON BEFORE COLD FRONTAL PASSAGE SUNDAY EVENING. WILL
MAINTAIN CHANCE OF NOCTURNAL CONVECTION MONDAY NIGHT AS FAST MOVING
NORTHERN STREAM WAVE TRACKS THROUGH SOUTHERN CANADA WITH GOOD
LLJ/MOISTURE ADVECTION INTO TUESDAY. REMAINDER OF EXTENDED WILL BE
LEFT DRY WITH TRANSITION TO MORE OF A NORTHWEST UPPER FLOW AND
DIFFICULTY TIMING ANY INDIVIDUAL SMALL SCALE WAVES.
NDM/WHW
&&
.AVIATION...
FOR 00Z TAFS...LINE OF TS EXTENDS FROM KENW ACROSS IL/WI BORDER
BACK INTO EASTERN IA. THIS LINE TO PASS THRU TERMINALS BY 03Z-04Z.
WIND GUSTS TO 40KTS AND VERY HEAVY RAIN EXPECTED WITH THESE STORMS.
FRONTAL BOUNDARY ALONG I-80 CORRIDOR TO LIFT NORTH ACROSS NORTHERN
IL TONIGHT SHIFTING WINDS FROM SE AT 10KTS TO SW AT 15KTS OR SO
LATER THIS EVENING. SW WINDS CONTINUE THRU THE PERIOD WITH GUSTS TO
20-25KTS LATE SAT MORNING INTO THE AFTERNOON. CHANCE OF ANOTHER
ROUND OF STORMS AFTER SUNRISE SAT MORNING ACROSS NORTHERN IL AND
HAVE INCLUDED AT PROB30 FOR TS FOR THAT TIME PERIOD.
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 12Z SAT FOR WINNEBAGO...BOONE...MCHENRY...
LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
IN...NONE.
LK MI...NONE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 PM CDT FRI MAY 21 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-221100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 600 PM CDT FRI MAY 21 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 1100 PM CDT (11PM EST) TONIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT THROUGH SATURDAY MORNING. A COMPLEX OF THUNDERSTORMS IN EAST CENTRAL IOWA AT THIS TIME IS EXPECTED TO MOVE EAST ACROSS NORTHERN ILLINOIS THIS EVENING. THESE STORMS HAVE A HISTORY OF PRODUCING TORNADOES AND LARGE HAIL. THE STORMS WILL ARRIVE IN THE WESTERN PORTION OF THE AREA...LEE AND OGLE COUNTIES...BY 700 PM. GIVEN THEIR CURRENT EASTWARD MOVEMENT AT ABOUT 40 MPH...THEY CAN BE EXPECTED TO ARRIVE IN THE WESTERN PORTIONS OF THE CHICAGO AREA AROUND 800 PM. THESE STORMS ARE ALSO CAPABLE OF PRODUCING HEAVY RAINFALL. GIVEN THE RAIN THAT HAS FALLEN IN THE PAST FEW DAYS...FLASH FLOODING REMAINS A VERY SERIOUS THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THERE IS POTENTIAL FOR HEAVY RAIN THAT MAY PRODUCE FLOODING TONIGHT...SATURDAY AND SUNDAY. THUNDERSTORMS MAY CONTINUE THROUGH TUESDAY. A COLD FRONT WILL MOVE THROUGH NORTHERN ILLINOIS BY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND DURING THE WEEKEND. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-221100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 430 PM CDT FRI MAY 21 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT FOR BOTH THE NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN OFF THE ILLINOIS AND INDIANA SHORELINES. THE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 35 KNOTS...TORNADOES AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THERE IS POTENTIAL FOR HEAVY RAIN THAT MAY PRODUCE FLOODING SATURDAY AND SUNDAY. THUNDERSTORMS MAY CONTINUE THROUGH TUESDAY. A COLD FRONT WILL MOVE THROUGH NORTHERN ILLINOIS BY TUESDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
107 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG DWIGHT 41.10N 88.42W
05/20/2004 LIVINGSTON IL NEWSPAPER
TREE DOWN CAUSING TRAFFIC PROBLEMS.
&&
STACHNIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
109 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD DE KALB 41.93N 88.75W
05/20/2004 DE KALB IL FIRE DEPT/RESCUE
3.5 FEET STANDING WATER IN SUBDIVISION.
&&
STACHNIKPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
111 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 3 S HEBRON 41.28N 87.20W
05/21/2004 PORTER IN TRAINED SPOTTER
LARGE LIMB DOWN.
1200 AM HAIL 3 S HEBRON 41.28N 87.20W
05/21/2004 0.88 INCH PORTER IN TRAINED SPOTTER
1105 PM HAIL DWIGHT 41.10N 88.42W
05/20/2004 1.75 INCH LIVINGSTON IL EMERGENCY MNGR
NICKEL TO SMALL GOLFBALL SIZED HAIL.
1100 PM FLASH FLOOD DE KALB 41.93N 88.75W
05/20/2004 DE KALB IL FIRE DEPT/RESCUE
3.5 FEET STANDING WATER IN SUBDIVISION.
1030 PM TSTM WND DMG DWIGHT 41.10N 88.42W
05/20/2004 LIVINGSTON IL NEWSPAPER
TREE DOWN CAUSING TRAFFIC PROBLEMS.
0945 PM HAIL WHEELING 42.13N 87.92W
05/20/2004 1.00 INCH COOK IL PUBLIC
0933 PM HAIL BUFFALO GROVE 42.17N 87.96W
05/20/2004 0.75 INCH LAKE IL EMERGENCY MNGR
REPORTED AT LAKE COOK RD AND ARLINGTON HGTS.
0931 PM FLASH FLOOD MAPLE PARK 41.91N 88.59W
05/20/2004 KANE IL AMATEUR RADIO
NORTH SIDE OF MAPLE PARK. 10 INCHES OF FAST MOVING WATER
MOVING ACROSS ROADS.
0931 PM FLASH FLOOD 3 N ELBURN 41.93N 88.47W
05/20/2004 KANE IL EMERGENCY MNGR
STREET FLOODING AT RT. 64 AND RT. 47.
0920 PM FLASH FLOOD MAPLE PARK 41.91N 88.59W
05/20/2004 KANE IL AMATEUR RADIO
WINTERS RD. EAST OF COUNTY LINE RD. NORTH SIDE OF MAPLE
PARK. 6 INMCHES OF WATER ACROSS ROADS.
0920 PM FLASH FLOOD MAPLE PARK 41.91N 88.59W
05/20/2004 KANE IL AMATEUR RADIO
STREET FLOODING.
0910 PM FLASH FLOOD CHICAGO 41.88N 87.63W
05/20/2004 COOK IL EMERGENCY MNGR
WEST PRATT AVE. IN DOWNTOWN CHICAGO COMPLETELY COVERED
WITH WATER. 6-8 INCHES DEEP.
0850 PM FLASH FLOOD CHICAGO 41.88N 87.63W
05/20/2004 COOK IL EMERGENCY MNGR
FLOODING UNDER TAXIWAYS AND VIADUCTS AT OHARE.
0850 PM MARINE TSTM WIND CHICAGO 41.88N 87.63W
05/20/2004 43 MPH COOK IL C-MAN STATION
A WIND GUST TO 43 MPH WAS RECORDED AT THE CHICAGO CRIB.
0840 PM TSTM WND DMG CHICAGO 41.88N 87.63W
05/20/2004 COOK IL PUBLIC
POWER LINE DOWN IN JEFFERSON PARK AREA.
0830 PM FLASH FLOOD 2 N DE KALB 41.96N 88.75W
05/20/2004 DE KALB IL TRAINED SPOTTER
2 3/4 INCHES RAIN IN 1 HOUR. TH AND GARDEN RD. CLOSED BY
LAW ENFORCEMENT.
0830 PM FLASH FLOOD 2 N DE KALB 41.96N 88.75W
05/20/2004 DE KALB IL TRAINED SPOTTER
2 3/4 INCHES RAIN IN ONE HOUR. 4TH AND GARDEN RD. ROAD
CLOSED BY LAW ENFORCEMENT.
0825 PM FLASH FLOOD DE KALB 41.93N 88.75W
05/20/2004 DE KALB IL PUBLIC
STREET FLOODING NORTH OF NIU CAMPUS.
0823 PM TSTM WND GST CHICAGO 41.88N 87.63W
05/20/2004 58 MPH COOK IL OFFICIAL NWS OBS
MEASURED AT OHARE ASOS.
0804 PM HAIL SCHAUMBURG 42.03N 88.08W
05/20/2004 0.75 INCH COOK IL STORM CHASER
5 MINUTES OF HAIL. WINDS TO 40 KTS.
0758 PM HAIL MALTA 41.93N 88.86W
05/20/2004 1.00 INCH DE KALB IL LAW ENFORCEMENT
0758 PM FLASH FLOOD MALTA 41.93N 88.86W
05/20/2004 DE KALB IL LAW ENFORCEMENT
6 INCHES OF STANDING WATER.
0720 PM FLASH FLOOD DURAND 42.44N 89.33W
05/20/2004 WINNEBAGO IL LAW ENFORCEMENT
SEVERAL INCHES OF WATER ON ROADS, MOVING RAPIDLY.
&&
STACHNIKThe Chicago radar (KLOT), 65 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
9 hail, 4 thunderstorm wind, 2 flash flood, 1 flood, 1 seiche. Local standard time, as filed.
Large tree limbs were down.
Street flooding was reported with water covering Woodlawn Heights and Park Roads.
A 6-inch diameter tree limb was blown down and blocking traffic on Route 62.
Reported at Newcastle Lane.
Reported at the intersection of Route 59 and 83rd Street.
Reported at the intersection of 75th Street and Modaff Road.
Street flooding was reported at the intersection of Washington Avenue and Route 34.
Power lines and numerous trees were blown down.
Reported at American Road.
Reported at the intersection of Amberwood Road and Bennington Drive.
Heavy street flooding was reported in Lake Zurich. A viaduct on Route 12 was impassable and 13 intersections were flooded and closed. Flood waters rose as high as car windows in some areas. Ground level businesses and basements were flooded.
Calumet Harbor reported a 3 to 4 foot seiche.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396956, 5396957, 5396958, 5396959, 5397038, 5397039, 5397040, 5397041, 5397042, 5397043, 5397049, 5397044, 5397045, 5397046, 5397048, 5397047, 5397050.